Alert archive / North Carolina / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 59, NWS Wilmington, NC

June 15, 2009Bladen County, Columbus County, Robeson County, North Carolina

NWS Wilmington, NC issued this severe thunderstorm warning at Jun 15, 2009, 6:30 PM EDT for Bladen County, Columbus County, Robeson County, North Carolina. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 15, 2009, 6:30 PM EDT (22:30 UTC)
Expired
Jun 15, 2009, 7:30 PM EDT
In force
60 min
Issued by
NWS Wilmington, NC
Area
Storm-based polygon

Counties Bladen County, NC, Columbus County, NC, Robeson County, NC

The radar

The Wilmington radar (KLTX), 66 km from the middle of the area, began a volume at 22:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 15, 3:21 PM EDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 10.5 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2009-06-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2009-06-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -8 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
-84 J/kg
Mixed-layer LCL
1150 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
-8 m²/s²
0-3 km storm-relative helicity
66 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.4

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 2:22 PM EDT, 4 hours 8 minutes earlier.

Area forecast discussion, Jun 15, 2:22 PM EDT, 4 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
222 PM EDT MON JUN 15 2009

.SYNOPSIS...WEAK WAVES OF LOW PRESSURE ALOFT MOVING ALONG A
MEANDERING FRONTAL BOUNDARY...WILL BRING A CHANCE OF SHOWERS AND
THUNDERSTORMS ACROSS THE AREA THROUGH MID WEEK. THE HOTTEST AIR OF
THE SEASON IS EXPECTED TO ARRIVE LATER THIS WEEK AND INTO THE
WEEKEND...AS A DOME OF WARM AIR ALOFT SOUTHWEST OF THE REGION
BEGINS TO OVERSPREAD THE CAROLINAS.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 2 PM MONDAY...ISOLATED SHOWERS DEVELOPING ALONG THE SEA
BREEZE WILL INCREASE IN COVERAGE AS THE AFTERNOON WEARS ON.
CONVECTION DEVELOPING WEST OF THE FORECAST AREA IS IN AN AREA OF
SURFACE CONVERGENCE AND IS ALSO ASSOCIATED WITH ENHANCED LOW LEVEL
MOISTURE ADVECTION. THESE STORMS WILL FORM A LOOSE CLUSTER THAT
WILL BECOME BETTER DEFINED DURING THE LATE AFTERNOON/EVENING
HOURS. SHORTWAVE AND JET STREAK CROSSING THE TN VALLEY THIS
AFTERNOON WILL ARRIVE IN THE CAROLINAS LATER THIS EVENING AND
ENHANCE ONGOING CONVECTION. IN ADDITION TO ENHANCING THE
CONVECTION IT WILL HELP ORGANIZE THE STORMS AND PUSH THEM TO THE
COAST.

FORECAST AREA REMAINS IN SPC DAY 1 SLIGHT RISK WITH WIND AND HAIL
BEING THE MAIN THREATS. FORECAST SOUNDINGS ALSO INDICATE STORM
MOTIONS UNDER 5 KT...WHICH MEANS HEAVY RAIN AND FLOODING COULD ALSO
BE A CONCERN. WINDOW LOOKS TO BE DURING THE LATE EVENING AND
OVERNIGHT HOURS. IT IS POSSIBLE THAT THERE COULD BE TWO DISTINCT
ROUNDS OF SEVERE WEATHER. IF THAT WERE THE CASE WOULD THINK THE
FIRST EVENT...WHICH IS MAINLY DUE TO DIURNAL INSTABILITY AND PASSAGE
OF WEAK SHORTWAVE...WOULD BE THE WEAKER OF THE TWO.

&&

.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
AS OF 200 PM MONDAY...WEAK PERTURBATIONS EMBEDDED IN A WNW FLOW
ALOFT WEDNESDAY INTO THURSDAY INTERACTING WITH AN AFTN SEA
BREEZE...MODERATE AMOUNTS OF INSTABILITY AND ADEQUATE PRECIPITABLE
WATER VALUES...WILL DRIVE A CHANCE OF/SCATTERED SHOWERS AND
THUNDERSTORMS THROUGH MID WEEK. A DRYING TREND ALOFT APPEARS
EVIDENT IN TIME/HEIGHT SECTIONS BY THU AFTERNOON AS AN UPPER RIDGE
BEGINS TO AMPLIFY FROM THE SW...BUT ENOUGH S-WAVE ENERGY LOOKS TO
REMAIN RESIDENT OVER THE EASTERN CAROLINAS TO INCLUDE A CHANCE OF
CONVECTION EVEN THURSDAY AFTN. HAVE ALSO RETAINED A CHANCE OF
OVERNIGHT PCPN DUE WEAK S-WAVES AND THE POTENTIAL FOR NOCTURNAL
MESO-SCALE CONVECTIVE SYSTEMS.

BELIEVE COVERAGE WILL BE LESS THU DUE TO DRYING/SUBSIDENCE ALOFT SO
HAVE INDICATED LESSER POPS THEN...BUT STILL IN MENTIONABLE CATEGORY.
WE SHOULD BEGIN TO SEE DAYTIME HIGHS INCREASE BY THU AFTERNOON
ACROSS ALL OF THE REGION AS WARMER AIR ALOFT BEGINS TO OVERSPREAD
THE GULF COAST AND SOUTHERN MID ATLANTIC STATES...MAKING FOR THE
BEGINNING OF THE WARMEST AIR THIS YEAR.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
AS OF 200 PM MON...WEAK PIEDMONT TROUGH DEVELOPS ON THURSDAY WITH
GUIDANCE AT ODDS REGARDING ITS PLACEMENT. 12Z GFS LOOKS TOO FAR
EAST/CLOSE TO THE COAST COMPARED TO THE 00Z ECMWF MORE INLAND
POSITION. SLIGHT CHANCE POPS SEEM WARRANTED FOR THE REGION.
SIMILAR POSITION DIFFERENCES APPEAR ON FRIDAY ALTHOUGH THE GFS
DOES PULL THE TROUGH BACK SLIGHTLY INLAND. BUILDING HEIGHTS ALOFT
SHOULD QUELL CONVECTION ENOUGH TO KEEP A DRY FCST AND ALSO START
ADDING A FEW DEGREES TO AFTERNOON HIGHS...WHICH WILL RANGE FROM NR
90 COAST TO MID 90S. THE STRONG UPPER RIDGING OVER THE WEEKENDED
NOW APPEARS TEMPERED IN GUIDANCE SO STILL NO 100 DEGREE FCST AWAY
FROM THE COAST BUT HAVE SHOWN AN UPWARD TREND INTO THE UPPER 90S.
UPPER RIDGE TAKES A HIT SUNDAY AND MONDAY AS TROUGH SLIDES OFF THE
MIDATLANTIC COAST. THIS WILL SHAVE A FEW DEGREES FROM THE STILL
ABOVE CLIMO HIGHS AND WILL CAUSE VERY LOW POPS TO RETURN TO THE
FCST.

&&

.AVIATION /18Z MONDAY THROUGH SATURDAY/...
LATEST SURFACE ANALYSIS SHOWING AN AXIS OF HIGH PRESSURE CONTINUING
TO NOSE SOUTHWESTWARD ACROSS THE COASTAL TERMINALS. WINDS ARE
SOUTHEAST TO EAST PROVIDING GOOD MOIST UPSLOPE FLOW ACROSS THE
TERMINALS INTO CENTRAL SC/NC. A TROUGH OF LOW PRESSURE IS LOCATED
WEST OF FLO/LBT. SOME DECENT DIFFERENTIAL HEATING BOUNDARIES ARE
NOTED WEST AND SOUTHWEST OF FLO AND NORTHEAST OF LBT. THE SEA BREEZE
BOUNDARY IS QUITE JUST INLAND OF THE COASTLINE. THERE HAS BEEN SOME
LIGHT SHOWER DEVELOPMENT OVER THE PAST SEVERAL HOURS NEAR THE
BOUNDARY. SCATTERED SHOWERS/ISOLATED THUNDERSTORMS ARE EXPECTED TO
DEVELOP OVER THE NEXT SEVERAL HOURS AND WILL CONTINUE TO CARRY CB IN
TAFS THROUGH THE AFTERNOON. ALTHOUGH THE CHANCES OF ONE ACTUALLY
AFFECTING ANY TERMINAL IS LOW...THE COASTAL TERMINALS WOULD HAVE THE
BEST SHOT AT A TEMPO SHOWER/THUNDERSTORM THIS AFTERNOON...THUS WILL
INDICATE TEMPO VCSH/VCTS IN COASTAL TAFS.

BY LATE THIS AFTERNOON AND EARLY THIS EVENING A MORE SIGNIFICANT
AREA OF SHOWERS AND THUNDERSTORMS WILL LIKELY DEVELOP NORTHWEST AND
NORTH OF THE TERMINALS AND MOVE SOUTHEAST. HAVE INCLUDED TEMPO
GROUPS TO COVER THIS IN THE FLO/LBT TAFS. PREDOMINATE RAIN SHOULD
SET IN AT FLO/LBT AROUND MIDNIGHT WITH ISOLATED THUNDERSTORMS.
PERIODS OF IFR POSSIBLE AT LBT AFTER MIDNIGHT. RAIN SHOULD CONTINUE
SPREADING SOUTHEAST AFFECTING THE COASTAL TERMINALS BY SUNRISE...
WITH MYR/CRE HAVE THE BEST SHOT AT SIGNIFICANT RAIN/THUNDERSTORMS
TUESDAY MORNING.

EXTENDED OUTLOOK THROUGH FRIDAY...A CHANCE OF AFTERNOON AND
EVENING THUNDERSTORMS AND MORNING IFR FOG/STRATUS THROUGH THE
PERIOD. BEST CHANCE FOR THUNDERSTORMS WILL BE THROUGH WEDNESDAY.

&&

.MARINE...
NEAR TERM /THROUGH TONIGHT/...
AS OF 200 PM MONDAY...COLD FRONT WILL REMAIN STALLED SOUTH OF THE
WATERS TONIGHT WITH NORTHEAST TO EAST WINDS OVER THE WATERS.
GRADIENT WILL TIGHTEN UP A LITTLE OVERNIGHT AS HIGH PRESSURE
BUILDS DOWN THE EAST COAST. SLIGHT INCREASE IN SPEEDS EXPECTED
AFTER MIDNIGHT...BUT NOT EXPECTING MUCH MORE THAN 15 KT. SEAS WILL
RUN 2 TO 3 FT THROUGH THE PERIOD.

SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
AS OF 200 PM MONDAY...SOLID 10-20 KT ONSHORE/ENE-ESE WIND FLOW
ANTICIPATED WED AND THU...STRONGEST NORTHERN MARINE ZONES. THIS
SHOULD BUILD SEAS TO 3-5 FEET NORTH OF CAPE FEAR WITH GENERALLY
3-4 FEET ACROSS THE SOUTHERN MARINE ZONES. WINDS MAY APPROACH
ADVISORY CRITERIA NORTH OF CAPE FEAR LATE TUESDAY NIGHT INTO
WEDNESDAY AS WEAK LOW PRESS OFF THE SC COAST INTERACTS WITH HIGH
PRESSURE OVER NEW ENGLAND. WILL HOLD WIND VALUES BELOW ADVISORY
LEVELS...WHICH AT THIS TIME REPRESENTS A MODEL CONSENSUS OF
FORECAST WIND SPEEDS.

LONG TERM /THURSDAY THROUGH MONDAY/...
AS OF 200 PM MON...FAIRLY TYPICAL SOUTH TO SOUTHWESTERLY WINDS
EXPECTED THROUGH THE PD AS PIEDMONT TROUGH SETS UP INLAND. SPEEDS
WILL TEND TO AVERAGE IN THE 10 TO 15 KT RANGE...BUT EXTREME HEAT
WILL LEAD TO A GOOD SEA BREEZE CIRCULATION EACH DAY WHEREIN
COASTAL WINDS WILL BACK AND INC IN SPEED VERY SLIGHTLY. A 2 TO 3
TO OCCASIONALLY 2 TO 4 FT WIND WAVE WILL PREVAIL THROUGH THE LONG
TERM.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...

SC...NONE.
NC...NONE.
MARINE...NONE.

&&

NEAR TERM...III
SHORT TERM...MJC
LONG TERM...MBB
AVIATION...MRR
Hazardous weather outlook, Jun 15, 4:12 PM EDT, 2 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
412 PM EDT MON JUN 15 2009

NCZ087-096-099-SCZ017-023-024-032>034-039-046-162015-
ROBESON-BLADEN-COLUMBUS-MARLBORO-DARLINGTON-DILLON-FLORENCE-MARION-
HORRY-WILLIAMSBURG-GEORGETOWN-
412 PM EDT MON JUN 15 2009

...SEVERE THUNDERSTORM WATCH 421 IN EFFECT UNTIL 11 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND
NORTHEAST SOUTH CAROLINA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ100-162015-
BRUNSWICK-
412 PM EDT MON JUN 15 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ097-101-162015-
PENDER-NEW HANOVER-
412 PM EDT MON JUN 15 2009

...MODERATE RISK OF RIP CURRENTS IN EFFECT FROM TUESDAY MORNING
THROUGH TUESDAY EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   MODERATE RISK OF RIP CURRENTS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

AMZ254-256-162015-
LITTLE RIVER INLET TO MURRELLS INLET SC OUT 20 NM-
MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT 20 NM-
412 PM EDT MON JUN 15 2009

...SEVERE THUNDERSTORM WATCH 421 IN EFFECT UNTIL 11 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ADJACENT COASTAL WATERS.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

AMZ250-252-162015-
SURF CITY TO CAPE FEAR NC OUT 20 NM-
CAPE FEAR NC TO LITTLE RIVER INLET SC OUT 20 NM-
412 PM EDT MON JUN 15 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ADJACENT COASTAL WATERS.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jun 15, 5:48 PM EDT, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
548 PM EDT MON JUN 15 2009

NCZ096-152230-
BLADEN-
548 PM EDT MON JUN 15 2009

...A STRONG THUNDERSTORM OVER ENTERING NORTHERN BLADEN COUNTY...

AT 547 PM EDT...A STRONG THUNDERSTORM WAS...2 MILES NORTHEAST OF
WHITE OAK...OR 11 MILES NORTHWEST OF ELIZABETHTOWN...MOVING SOUTH AT
15 MPH.

THIS THUNDERSTORM HAS THE CAPABILITY OF PRODUCING GUSTY WINDS OF 40
MPH.

COMMUNITIES IN THE PATH OF THESE STORMS ARE ELIZABETHTOWN...
ABBOTTSBURG...AMMON...DUART...JEROME...RUSKIN...WHITE OAK...DUBLIN...
TAR HEEL AND WHITE LAKE.

STAY TUNED TO NOAA WEATHER RADIO ALL HAZARDS FOR FURTHER DETAILS OR
UPDATES. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT
WEATHER.GOV/ILM.

BACON

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 15, 7:06 PM EDTSevere Thunderstorm WarningILMDillon, Marlboro30 min
Jun 15, 7:28 PM EDTSevere Thunderstorm WarningILMDillon, Horry, Marion62 min
Jun 15, 7:21 PM EDTTornado WarningILMBladen, Columbus39 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.